Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 266, NWS North Platte, NE

August 17, 2003Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 17, 2003, 5:48 PM MDT for Grant County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 5:48 PM MDT (23:48 UTC)
Expired
Aug 17, 2003, 6:15 PM MDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Grant County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172348
SVRLBF
NEC075-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM MDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 615 PM MDT

* AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER SOUTHWESTERN
  GRANT COUNTY...OR ABOUT 21 MILES NORTHWEST OF ARTHUR...MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF WEST AND CENTRAL GRANT COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THESE THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOS ALONG ITS
LEADING EDGE. HOWEVER...THE PRIMARY THREAT POSED BY THIS STORM IS
DAMAGING WINDS. QUICKLY SEEK SAFETY IN A BUILDING AND STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4198 10204 4176 10204 4177 10148 4200 10146
          4199 10193

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:34 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 2:34 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SUN AUG 17 2003

...POPS MAIN FORECAST CHALLENGE THROUGH WEDNESDAY...

WV IMAGERY SHOWS A COUPLE OF WAVES TO LIFT NORTHEAST TONIGHT AS
SCATTERED CONVECTION ALREADY FIRING FROM THE BLACK HILLS SOUTHWEST
INTO THE EXTREME SW NEB PANHANDLE. SURFACE TROUGH AT 19Z EXTENDED
SOUTH JUST WEST OF THE ERN PANHANDLE COUNTIES WITH GREATEST
INSTABILITIES WEST OF A IEN TO LBF LINE.

NEAR-TERM MODELS SIMILAR WITH UPPER LOW TO MOVE SOUTHEAST ACROSS WRN
WYOMING TONIGHT...BEGIN TO ARC NORTHEAST MONDAY NIGHT THEN LIFTING
ACROSS THE NORTHWEST HIGH PLAINS TUESDAY AND EXITING NORTHEAST
WEDNESDAY.

THIS EVENING ELEVATED ISOLD CONVECTION WILL INCREASE OVER THE HIGH
PLAINS AS H85-H7 2D FRONTOGENESIS INCREASES. SOUTH WINDS
PREVAIL TO THE EAST WHILE COLDER AIR SPREADS SOUTH ACROSS THE
MOUNTAINS WITH H5 COLD POOL TO EXPAND EAST. INITIAL AREA OF LIFT
TO SHIFT EASTWARD ACROSS THE PANHANDLE AS H85 TROUGH AXIS MOVES
SOUTHEAST AND EXTENDS ACROSS SOUTHWEST NEB AFTER MIDNIGHT AND COLD
FRONT MOVES EAST OF PANHANDLE BY 18/06Z. KLBF ROAB AT 12Z
SHOWED FREEZING LVL HAD DROPPED NEAR 1 KFT OVER THE PAST 12 HOURS
WITH PRIMARY THREAT TONIGHT WITH STORMS TO BE LIGHTNING AND WINDS.
SOUNDING PROFILE SHOWS BEST MOISTURE AVAILABLE ABV 10 KFT ALTHOUGH
PWS IS FORECASTED JUST OVER AN INCH.

AN INCREASE IN CLOUD COVERAGE MONDAY WILL REDUCE SURFACE HEATING IN
THE WEST THROUGH WEDNESDAY AS THE SURFACE LOW AND ASSOCIATED COLD
FRONT MOVES EAST. THE FRONT APPEARS TO STALL OUT BY MONDAY AFTERNOON
AND WILL BRING THE CHANCE FOR RAINFALL THROUGH WEDNESDAY A.M.
AS H5 WAVE MOVES EAST NORTHEAST THROUGH THE PERIOD.

EXTENDED...MODELS SHOWING SOME DISCREPANCIES.  BOTH THE ECMWF AND
THE GFS EXTENDED SHOW UPPER LEVEL RIDGE BUILDING TO THE WEST
BUT DIFFER WITH WAVES RIDING UP AND OVER THE HIGH.  ECMWF SHOWING A
WAVE BY MID WEEK INTO ALBERTA AND THEN HAVING IT PROGRESS ACROSS
CANADA AND NORTHERN PLAINS QUICKLY BUT THE GFS EXTENDED SHOWS RIDGE
ALL THE WAY THROUGH SOUTHERN SASKATCHEWAN AND IS NOW SHOWING A
DEEPENING TROUGH OVER THE EASTERN COAST.  GFS ALSO SHOWING NORTHWEST
FLOW POSSIBLY RETURNING SO THIS COULD BRING THE CHANCE FOR SOME
ISOLATED SHOWERS BY THE END OF THE WEEK.  WILL KEEP AN EYE ON THIS TO
SEE IF THIS MATERIALIZES.

.LBF...NONE.

TLK/CAB
Hazardous weather outlook, Aug 17, 2:15 PM MDT, 3 hours 33 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-181045-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS WESTERN NEBRASKA
WEST OF A LINE FROM AINSWORTH TO HAYES CENTER. THUNDERSTORMS
DEVELOPING ALONG A SURFACE TROUGH ARE NOT EXPECTED TO REACH SEVERE
THUNDERSTORM CRITERIA OF DAMAGING WIND AND LARGE HAIL. HOWEVER...DRY
LOWER LEVELS WILL ENHANCE THE DOWNDRAFTS ALLOWING ISOLATED AND VERY
LOCALIZED DOWNBURSTS EXCEEDING 50 MPH AND APPROACHING SEVERE
CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN MONDAY THROUGH TUESDAY
NIGHT AS A STRONGER CANADIAN FRONT MOVES ONTO THE PLAINS. IN THE
VICINITY OF THE FRONT...THUNDERSTORM WINDS MAY APPROACH SEVERE
CRITERIA. HOWEVER...THE STRONG WIND AND HAIL WILL BE LOCALIZED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THROUGH
SATURDAY.

POWER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.